Kansas, 2012

Hail and Damaging Wind in Kansas, July 7, 2012

July 7, 2012 · NWS DDC · 2 events in 1 county or zone

Isolated thunderstorms developed along and near a weak stationary front along the I-70 corridor. One of the storms produced marginal severe weather.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Isolated thunderstorms developed along and near a weak stationary front along the I-70 corridor. One of the storms produced marginal severe weather.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 7, 1:11 PM CST, 3 hours 55 minutes earlier.

Area forecast discussion, Jul 7, 1:11 PM CST, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
211 PM CDT SAT JUL 7 2012

...UPDATED THE SYNOPSIS AND SHORT TERM DISCUSSION...

.SYNOPSIS...
ISSUED AT 157 PM CDT SAT JUL 7 2012

THE ANALYSIS OF THE 07/12Z UPPER AIR CHARTS SHOWED A RATHER WEAK
UPPER LEVEL JET IN THE 70 TO 90 KNOT RANGE, FROM WESTERN MANITOBA TO
EASTERN QUEBEC.  THE FLOW OVER WESTERN KANSAS WAS SOUTHEAST AT 20
KNOTS.  AT THE 500MB LEVEL, HIGH PRESSURE WAS CENTERED OVER NORTHERN
MISSOURI AND EXTENDED WEST INTO CENTRAL COLORADO. THE 500MB LEVEL
TEMPERATURE AT DDC WAS A WARM -06C. DOWN LOWER AT THE 700MB
LEVEL, DUAL HIGH PRESSURE SYSTEMS WERE IDENTIFIABLE, WITH ONE HIGH
OVER NORTHERN MISSOURI AND THE SECOND HIGH CENTERED OVER EXTREME
EASTERN NEVADA. THE FLOW AT H7 WAS SOUTHEAST AT 07 KNOTS AT DDC,
WITH A TEMPERATURE OF +11C. A SMALL WARM POCKET OF +12C AIR WAS
FROM NORTH CENTRAL NEBRASKA THROUGH NORTHWEST KANSAS TO NORTHEAST
COLORADO. THE 850M LEVEL SHOWED A COLD FRONT STRETCHING FROM
EASTERN WISCONSIN SOUTHWEST TO SOUTHWESTERN NEBRASKA, AND THEN
FURTHER SOUTHWEST AS A STATIONARY FRONT THROUGH SOUTHERN COLORADO
TO NORTHERN NEVADA. THE 850MB TEMPERATURE AT DDC WAS WARM AT +25C
AND THE WIND WAS SOUTHWEST AT 20 KNOTS.

.SHORT TERM...(THIS EVENING THROUGH TOMORROW)
ISSUED AT 157 PM CDT SAT JUL 7 2012

AS WE PROGRESS INTO THE EVENING, POPCORN STORMS WILL BE BASICALLY
SOUTHEAST OF A LINE FROM GREAT BEND TO MEADE.  A BOUNDARY OF MID
LEVEL CLOUDS FORMED DURING THE EARLY AFTERNOON, AND A SOUTHEASTERLY
UPSLOPE FLOW HAS FUELED A FEW STORMS ALONG AND NEAR THIS BOUNDARY.
I PLACED 20 PERCENT POPS IN FOR THIS AFTERNOON AND EVENING OVER
OUR SOUTHEAST ZONES, AND THEN BLENDED THOSE IN WITH THE 20 PERCENT
POPS FOR THIS EVENING IN OUR NORTHWEST AS A PRE-FR0NTAL TROUGH
MOVES INTO THE WARM SURFACE AIR. I DO NOT THINK ANY ONE PLACE
WILL GET VERY MUCH RAIN, NO MORE THAN 0.10 OF AN INCH, THUS JUST
SLIGHT CHANCES POPS ARE WARRANTED.  WINDS WILL BE LIGHT FROM THE
SOUTHEAST, WHICH HELPS LOW LEVEL SURFACE CONVERGENCE AND AIDS IN
STORM FORMATION.  A NEARLY STALLED OUT STATIONARY FRONT FROM
CENTRAL NEBRASKA THROUGH NORTHWEST KANSAS INTO EASTERN COLORADO
WILL BE SLOW TO MOVE IN, BUT A COLD AIR PUSH BEHIND THE FRONT
ALONG WITH PRESSURE RISES LATE TONIGHT SHOULD HAVE THE COLD FRONT
THROUGH ABOUT OUR NORTHWEST HALF OF THE CWA AFTER 06Z, AND THROUGH
ALL BUT OUR SOUTHERN TIER OF COUNTIES BY 12Z SUNDAY. THAT FRONT
MAY NOT MAKE IT OUT OF OUR CWA WITH IT RUNNING INTO A STACKED
SOUTHEASTERLY FLOW. LOW TEMPERATURES TONIGHT WERE LOWERED A FEW
DEGREES, SINCE THIS MORNING LOWS RANGED FROM 68F DEGREES TO 76F
DEGREES. I THOUGHT TONIGHT WOULD BE COLDER IN MOST LOCATIONS DUE
TO THE COLD FRONT PASSING LATE TONIGHT.

WITH THE FRONT STRADDLING OUR SOUTHERN COUNTIES SUNDAY, AND A UPPER
LEVEL SHORT WAVE MOVING EAST THROUGH OUR NORTH AND CENTRAL ZONES,
WENT WITH 40 POPS FOR THUNDERSTORMS ACROSS ABOUT OUR NORTHWEST HALF
OF THE FORECAST AREA, WITH 30 POPS IN OUR SOUTHEAST HALF SUNDAY
MORNING. FOR SUNDAY AFTERNOON, INCREASED THE POPS IN OUR NORTHWEST
TO 50 PERCENT AND IN OUR SOUTHEAST TO 40 PERCENT.  THE PRECIPITABLE
WATER ON OUR FORECAST SOUNDINGS FOR SUNDAY ARE IN THE 1.05 INCH
RANGE AND THAT IS NEARLY 85 PERCENT OF NORMAL PW THIS TIME OF YEAR.
FOR THAT REASON, BUT SOME TRW(M) (MODERATE RAIN) IN THE WEATHER
GRIDS SUNDAY AFTERNOON, IN CASE THERE ARE SOME DOWNPOURS. QPF WAS
TRICKY SINCE THE PRECIP WILL BE CONVECTIVE, BUT FOR SUNDAY HAD THE
HIGHEST QPF IN OUR NORTHERN ZONES. I FOLLOWED THE PREVIOUS SHIFTS
MAX TEMPS FOR SUNDAY, WITH HIGHS RANGING FROM THE LOWER 80S IN
SUCH LOCATIONS AS SYRACUSE, SCOTT CITY AND DIGHTON, TO THE LOWER
90S FROM ASHLAND TO MEDICINE LODGE TO PRATT. TEMPERATURES MAY
FALL SUNDAY AFTERNOON IN OUR SOUTHEAST IF CLOUDS INCREASE AND THE
FRONT SINKS FARTHER SOUTH FASTER.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 140 PM CDT SAT JUL 7 2012

SUNDAY NIGHT:

AN UPPER LEVEL SHORTWAVE TROUGH WILL MOVE ACROSS THE UPPER MIDWEST SUNDAY
EVENING. THIS FEATURE WILL USHER IN A COLD FRONT ACROSS KANSAS DURING
THE DAY. THERE WILL BE A FAIRLY TIGHT 850 HPA BAROCLINIC BOUNDARY ACROSS
THE REGION DURING THE DAY. ALL THE MODELS SHOW DECENT QPF ACROSS THE
REGION WITH PWATS CLIMBING OUT TO AROUND 1.50". THIS PWAT VALUE IS
ABOVE THE 75TH PERCENTILE FOR THIS TIME OF YEAR FOR KDDC. AS A RESULT,
HAVE GONE WITH LIKELY POPS AREA WIDE AS THE ATMOSPHERE SATURATES. HAVE
THE HIGHEST POPS OVERNIGHT ACROSS THE SOUTHWEST ZONES WHERE UPSLOPE
FLOW WILL BE LOCALLY MAXIMIZED.

MONDAY:

AN UPSLOPE FLOW PATTERN WILL CONTINUE MONDAY AND HAVE THE HIGHEST POPS
ACROSS THE WESTERN ZONES. FORECAST PWATS ARE VERY IMPRESSIVE MONDAY
MORNING WITH VALUES AROUND 1.75" INCHES. THIS IS NEAR THE 2 STANDARD
DEVIATION MARK AND JUST BELOW THE 99TH PERCENTILE. PRECIPITATION AMOUNTS
DURING THE SUNDAY THROUGH TUESDAY MORNING PERIOD ARE EXPECTED TO BE
IN THE 0.50" TO 1.00" INCH RANGE, ALTHOUGH LOCALLY HIGHER AMOUNTS WILL
BE VERY POSSIBLE IN ANY TRAINING CONVECTIVE ACTIVITY. THIS RAIN WILL
BE VERY WELCOMED AFTER A LONG STRETCH OF DRY AND HOT WEATHER. MOST OF
WESTERN KANSAS IS IN THE D3 (EXTREME) DROUGHT CATEGORY SO ANY PRECIPITATION
AMOUNTS WILL BE BENEFICIAL. HAVE GONE COOLER WITH MAXIMUM TEMPERATURES
AS PLENTY OF STRATUS IS EXPECTED FOR MUCH OF THE DAY EXCEPT OBVIOUSLY
IN SHOWER ACTIVITY. WILL TAPER POPS OFF LATE MONDAY AS THE 850
HPA BAROCLINIC BOUNDARY SHIFTS OFF TO THE SOUTHWEST, 330K ISENTROPIC
DOWNGLIDE DEVELOPS AND DRIER AIR AT 700 HPA MOVES IN FROM THE NORTHEAST
ASSOCIATED WITH A SPRAWLING HIGH PRESSURE CENTER TO NORTH.

TUESDAY AND BEYOND:

THE 500 HPA RIDGE BEGINS TO AMPLIFY ACROSS THE SPINE OF THE ROCKIES
FOR THE REST OF THE WEEK. THIS WILL LEAD TO DRY NORTHERLY FLOW ALOFT.
HIGH PRESSURE AT THE SURFACE WILL DOMINATE THE REST OF THE EXTENDED
PERIOD. THE GOOD NEWS IS THAT A HOT PLUME IN THE LOWER TROPOSPHERE IS
NOT FORECAST BY ANY OF THE MODELS. TEMPERATURES LOOK FAIRLY SEASONAL
FOR THE REST OF THE WEEK WITH HIGHS IN THE LOW 90S DEG F AND LOWS IN
THE UPPER 60S TO LOWER 70S DEG F. NO PRECIPITATION IS EXPECTED FOR THE
REST OF THE WEEK AS DEEPER LOW LEVEL MOISTURE WILL BE SOUTH OF A FRONT
LOCATED ACROSS THE GULF STATES.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 1207 PM CDT SAT JUL 7 2012

THE NEXT 18 HOURS SHOULD SEE VFR CONDITIONS PERSIST, WITH CUMULUS CLOUDS
FORMING AND INCREASING THIS AFTERNOON. TOWARDS 12Z ON SUNDAY, CIGS WILL
EXIST FROM MID LEVEL CLOUDS OVERSPREADING THE AREA FROM NORTH TO
SOUTH. THERE IS ALSO A SLIGHT CHANCE FOR THUNDERSTORMS TO MOVE
INTO THE KHYS TAF SITE OVERNIGHT, BUT THE BETTER CHANCES INCREASE AFTER
12Z SUNDAY AND HAVE OPTED TO NOT GO WITH CATEGORY THUNDERSTORMS,
AND WILL LET LATER SHIFTS HANDLE THAT. FOR NOW, THINK OVC060-070
CLOUDS WILL BE THE CIGS THAT DEVELOP AT ANY TAF SITE OVERNIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  69  89  69  82 /  30  40  60  60
GCK  68  87  68  80 /  30  50  60  60
EHA  68  87  67  77 /  30  50  60  60
LBL  69  89  69  79 /  30  40  60  60
HYS  69  87  68  85 /  40  50  60  40
P28  73  93  70  87 /  20  40  60  50

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...BURKE
SHORT TERM...BURKE
LONG TERM...SUGDEN
AVIATION...BURKE
Hazardous weather outlook, Jul 7, 3:51 AM CST, 13 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
451 AM CDT SAT JUL 7 2012

KSZ030-031-043>046-061>066-074>081-084>090-081000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
451 AM CDT SAT JUL 7 2012 /351 AM MDT SAT JUL 7 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS MAY DEVELOP LATE THIS AFTERNOON AND
EVENING MAINLY NORTH AND NEAR A COLD FRONT FROM NEAR SYRACUSE TO
HAYS. THUNDERSTORMS COULD BECOME MORE NUMEROUS, SOME WITH LOCALLY
HEAVY RAINFALL, SMALL HAIL LESS THAN DIME SIZE, AND GUSTY WINDS,
ESPECIALLY NORTH OF A SCOTT CITY TO LACROSSE LINE AFTER MIDNIGHT.
SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ADDITIONAL THUNDERSTORMS ARE POSSIBLE ACROSS THE ENTIRE AREA SUNDAY
THROUGH MONDAY MORNING. LOCALLY HEAVY RAIN, CLOUD TO GROUND
LIGHTNING AND GUSTY WINDS TO AROUND 50 MPH ARE THE EXPECTED PRIMARY
THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

06/33

In the hours before

Special weather statement, Jul 7, 2:35 PM CST, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
335 PM CDT SAT JUL 7 2012

KSZ031-046-072115-
ELLIS-RUSH-
335 PM CDT SAT JUL 7 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN RUSH AND SOUTHERN ELLIS
COUNTIES...

AT 332 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR OTIS...MOVING WEST AT 15 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

LAT...LON 3861 9902 3853 9902 3846 9906 3849 9948
      3878 9931
TIME...MOT...LOC 2036Z 108DEG 11KT 3854 9909

FINCH
Special weather statement, Jul 7, 5:00 PM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
600 PM CDT SAT JUL 7 2012

KSZ031-046-072345-
ELLIS-RUSH-
600 PM CDT SAT JUL 7 2012

...SIGNIFICANT WEATHER ADVISORY FOR ELLIS AND NORTHERN RUSH
COUNTIES...

AT 557 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR SCHOENCHEN...MOVING NORTHWEST AT 10 MPH.

SMALL HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM.

LAT...LON 3902 9904 3859 9904 3857 9958 3910 9958
TIME...MOT...LOC 2301Z 140DEG 7KT 3875 9931

18

The radar

The Dodge City radar (KDDC), 118 km away, was scanning. The volume nearest the first event began at 23:07 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Ellis

When
July 7, 5:06 PM CST
Where
Ellis County, 2.78 mi WSW of Schoenchen
Measured
0.88 in hail
Reported by
Public
Coordinates
38.710, -99.370

Thunderstorm Wind, Ellis

When
July 7, 5:10 PM CST
Where
Ellis County, 2.26 mi WSW of Schoenchen
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.710, -99.360

Winds were estimated to be gusting to 60 MPH.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 404841, 404842.